A 71-year-old man with a history of diabetes, hypertension, and CKD is in the ICU for septic shock secondary to a urinary tract infection. The patient has a complicated psychiatric and social history that includes posttraumatic stress disorder, depression, and generalized anxiety disorder in the setting of homelessness. He currently complains of severe anxiety to the point that he has not been able to get any rest since being admitted. He says that he takes some medication for his anxiety and sees a psychiatrist for it sporadically. You order a one-time dose of alprazolam 0.5 mg PO. One hour later, the nurse pages you and states that the patient has become overly sedated.
What is the most likely pharmacokinetic explanation for why this medication produced an exaggerated clinical effect in this patient with CKD?A. With lowered protein binding in CKD, there is an increase in the free fraction of alprazolam, potentiating its clinical effect
Correct Answer: A
Benzodiazepines are GABAA agonists that can be used for anxiolysis. They are primarily metabolized by the liver-hepatic oxidation and reduction (by cytochrome P450) and glucuronide conjugation. Subsequently they undergo renal elimination.
In patients with CKD, there is usually an increase in volume of distribution and lowered protein binding. Benzodiazepines are highly protein bound molecules. With less protein binding, there is an increased free fraction of the benzodiazepine available to exert clinical effects. This likely explains why alprazolam has been shown to have more sedative effects in CKD patients compared with those without renal disease. If one were to administer an infusion of a benzodiazepine, however, the accumulation of metabolites due to compromised renal clearance would be another way in which CKD patients may experience a more dramatic clinical effect from benzodiazepines.